Left ventricular assist device thrombosis- A miodarone-induced hyperthyroidism: Causal link?

Academic Article

Abstract

  • Ventricular arrhythmias occurs in 20-50% of patients supported with left ventricular assist devices (LVAD). Ventricular arrhythmias are well tolerated with LVAD support but long-term consequences include worsening right ventricular function. Management of ventricular arrhythmias in LVAD patients includes use of antiarrhythmic agents or ablation. Amiodarone has been used a first-line agent to treat ventricular arrhythmias post-LVAD implantation. Chronic treatment with amiodarone for arrhythmias can result in hyperthyroidism and hypothyroidism in 5-10% of patients. Hyperthyroidism is known to cause endothelial dysfunction, alterations in coagulation, and fibrinolytic pathways favoring hypercoagulable state. We describe two cases of left ventricular assist device (LVAD) thrombosis potentiated by amiodarone-induced hyperthyroidism (AIT) and discuss pathophysiological mechanisms for hypercoagulable state induced by hyperthyroidism.
  • Published In

  • ASAIO Journal  Journal
  • Digital Object Identifier (doi)

    Author List

  • Rajapreyar I; Acharya D; Tallaj J; Hornbuckle L; Sharpton J; Joly J; Pamboukian S
  • Start Page

  • E18
  • End Page

  • E20
  • Volume

  • 65
  • Issue

  • 2